Texas, 2015

Winter Weather in Texas, February 16 to 17, 2015

February 16 to 17, 2015 · NWS LUB · 3 events in 3 counties and zones

A quick moving upper level impulse affected the region late on the 20th into the early morning hours of the 21st. Most areas did not observe any precipitation due to a very dry low level atmosphere.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A quick moving upper level impulse affected the region late on the 20th into the early morning hours of the 21st. Most areas did not observe any precipitation due to a very dry low level atmosphere. However, areas across the southwestern South Plains saw a few inches of snow accumulation where moisture was sufficient enough for precipitation to reach the ground.

Snowfall totals are from National Weather Service Cooperative Weather Observers:

2.5 inches at Denver City (Yoakum County), 1.5 inches at Plains (Yoakum County), 1.2 inches at Brownfield (Terry County), 1.0 inches at Tahoka (Lynn County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 16, 5:23 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Feb 16, 5:23 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
523 PM CST MON FEB 16 2015

.AVIATION...
LIGHT PRECIP...LIKELY IN THE FORM OF SNOW POSSIBLY MIXED WITH
RAIN...STILL ON TRACK FOR PERIOD BTWN 06Z AND 12Z AT KPVW AND KLBB
WITH KCDS LIKELY TOO FAR EAST TO JOIN IN. CIGS TO GO DOWN INTO
MVFR CRITERIA WITH THE PRECIP...LIFTING BY 18Z TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 355 PM CST MON FEB 16 2015/

SHORT TERM...
ONCE AGAIN...THERE IS A RISK OF WINTRY PRECIPITATION AND
AS IS NORMALLY THE CASE...THERE ARE MORE QUESTIONS THAN ANSWERS WITH
REGARD TO THE EVOLUTION OF THE SYSTEM.  FOR NEARLY THE PAST
WEEK...MODELS HAVE HINTED AT GOOD SNOW CHANCES NEAR THE TX/NM STATE
LINE.  ALAS...THINGS ARE NOT SO CLEAR.  IN DIGGING INTO THE
CLIMATOLOGY OF HEAVY SNOW EVENTS...THERE HAS APPARENTLY BEEN ONLY
HVY SNOW EVENT IN THIS TYPE OF SYNOPTIC FLOW REGIME OVER THE PAST
HALF DOZEN DECADES.  THE ANALYZED SHORTWAVE TROUGH HARDLY LOOKS TO
BE THE ONE TO REALLY HAVE THE ABILITY TO DO IT ALTHOUGH UPWARD
MOTION IS NOTED ON WATER VAPOR IMAGERY THROUGHOUT NORTHERN NM AND
COLORADO WITH -SN ONGOING IN THE SAN JUAN MOUNTAINS.  THE MAIN FLY
IN THE OINTMENT...PERHAPS WHY THE CLIMATOLOGY GOES AGAINST A SNOW
EVENT...IS THE EXPECTED RETURN OF LOW LEVEL SOUTHEASTERLY/SOUTHERLY
WINDS.  COLD AIR ADVECTION APPEARS TO HAVE DONE ABOUT ALL IT IS
GOING TO DO WITH THIS SYSTEM AND THE CHANCES THAT THE WIND VECTORS
WILL VEER BY THE TIME THAT THE MOISTENING OCCURS LOOKS QUITE LIKELY.
 THIS WOULD TEND TO MAKE THIS MORE OF A LIGHT RAIN EVENT.  GOOD
CONSISTENCY EXISTS WITH THE BEST ISENTROPIC ASCENT BEING EVIDENT
ACROSS THE WESTERN TWO ROWS OF COUNTIES ESPECIALLY AFTER 06Z.  HI
RES GUIDANCE INDICATES A PERIOD OF H8 FRONTOGENESIS THROUGH OUR
WESTERN ZONES THIS EVENING AND AS SUCH...PRECIPITATION OF SOME SORT
LOOKS INCREASINGLY LIKELY.  HOWEVER...NEAR SURFACE TEMPERATURES WILL
PROBABLY STRUGGLE TO COOL SUFFICIENTLY IN QUIESCENT CONDITIONS.
HOWEVER...IF MESOSCALE BANDING BECOMES ESTABLISHED...WET BULBING
SHOULD BE ABLE TO COOL THE COLUMN SUFFICIENTLY FOR SNOW.  GIVEN THE
HIGH UNCERTAINTY FOR PRECIP MODE...WILL GO WITH A MIX OF RAIN AND
SNOW.  REGARDING AMOUNTS...THIS TOO IS A TRICKY PROPOSITION.  LIQUID
EQUIVALENTS ARE EXPECTED TO BE ONLY A FEW HUNDREDTHS.  IF THE COOL
AIR MANAGES TO HANG ON NEAR THE STATE LINE...PERHAPS HALF AN INCH TO
AN INCH WOULD BE EXPECTED WITH A DUSTING IN THE CENTRAL ZONES AND A
TRACE AT BEST OUT EAST.  IF BANDING DOES SET UP....AND THERE IS A
WIDE SET OF SOLUTIONS ON WHERE THIS WOULD BE...LOCALLY HIGHER
AMOUNTS ARE CERTAINLY POSSIBLE.  HOWEVER...CONFIDENCE IN THAT MUCH
SNOW IS TOO LOW TO EXPLICITLY MENTION IN THE GRIDS AT THIS TIME LET
ALONE WHERE BANDING MIGHT SET UP OTHER THAN SOMEWHERE WEST OF THE
INTERSTATE. AS SUCH...WILL ELECT TO HANDLE THIS EVENT WITH AN SPS TO
OUTLINE THE EXPECTED RISKS AND IMPACTS.

AFTER SUNRISE...WEST/SOUTHWEST PRECIP SHOULD QUICKLY BE SHUNTED
SOUTHEASTWARD THOUGH ANOTHER DISTURBANCE WILL BRING A RISK OF A
SHOWER ACROSS THE NORTHEAST WITH SKIES STARTING TO CLEAR OUT WEST TO
EAST.

LONG TERM...
LONGTERM BEGINS WITH EXITING SYSTEM PUSHING EAST IN AMPLIFIED
UPPER LEVEL PATTERN AND SLIGHT CHANCE OF LIGHT RAIN IN OUR
NORTHEAST ZONES ALONG WEAKENING AND DIFFUSE SURFACE FRONT
EXTENDING FROM THE SOUTHERN TEXAS PANHANDLE EASTWARD ALONG THE RED
RIVER BASIN...SURFACE WINDS RESPONDING TO THE HIGHLY AMPLIFIED
RIDGE TO THE WEST DEVELOP A SOUTHERLY COMPONENT EARLY WEDNESDAY
WITH TEMPERATURES GRADUALLY CLIMBING INTO THE UPPER 60S/LOW 70S BY
FRIDAY...MODERATE SOUTHWESTERLY WINDS THURSDAY AFTERNOON MAY
RESULT IN SOME FIRE WEATHER CONCERNS WITH DEWPTS IN THE MID 20S TO
MID 30S...DIFFICULT FINDING PLAUSIBLE SOLUTIONS WITHIN THE
GUIDANCE FOR THE WEEKEND SYSTEM AND THE POTENTIAL RAINFALL
ASSOCIATED WITH IT...ECMWF TRAPS A CLOSED LOW WELL OFF TO OUR WEST
OVER THE EASTERN PACIFIC WITH QUASI-ZONAL FLOW WITH EMBEDDED
SHORTWAVES CONTINUALLY PASSING THROUGH THE TEXAS PANHANDLE OVER
THE WEEKEND. WITH A BROAD TROUGH AXIS JUST OFF TO THE WEST THE
ECMWF PRODUCES SOME PRECIP ACROSS OUR NORTHERN COUNTIES DESPITE
HIGHLY CONTINENTALLY MODIFIED MOISTURE...GFS POINTS TOWARD A MORE
PLAUSIBLE SCENARIO WITH A POSITIVELY TILTED TROUGH MEANDERING OVER
THE SOUTHWEST AND MOISTURE SPREADING ACROSS WEST TEXAS SATURDAY
AND SUNDAY...WITH BACKED SURFACE FLOW FROM PRESSURE FALLS TO THE
WEST WE MAY SEE SOME PRECIPITATION DEVELOP IN THIS REGIME BUT BEST
SURFACE MOISTURE AND UPPER LEVEL INSTIBLITY LOOKS TO REMAIN TO
OUR NORTH AND EAST...ECMWF IS ALSO 10F COOLER AT THE SURFACE THAN
THE GFS LATE SATURDAY/EARLY SUNDAY AND WOULD ALLUDE TOWARD WINTRY
MIX...DECIDED TO LEAN TOWARD THE WARMER GFS RAIN.

MARGINAL UPPER
LEVEL INSTABILITY LINGERS INTO BEGINNING OF NEXT WEEK WITH TROUGH
AXIS LINGERING TO THE WEST WITH SOME HINTS TOWARD SOME MORE LIGHT
PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        26  42  22  54 /  60  20   0   0
TULIA         27  45  22  54 /  40  20   0   0
PLAINVIEW     27  46  24  55 /  40  20   0   0
LEVELLAND     27  48  25  59 /  60  30   0   0
LUBBOCK       28  48  25  58 /  50  20   0   0
DENVER CITY   28  47  26  62 /  60  20   0   0
BROWNFIELD    28  47  25  59 /  60  20   0   0
CHILDRESS     30  52  24  55 /  20  20   0   0
SPUR          29  50  26  58 /  30  20   0   0
ASPERMONT     30  51  30  60 /  20  20   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Feb 16, 3:33 PM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
333 PM CST MON FEB 16 2015

TXZ021>044-172145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
333 PM CST MON FEB 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT RAIN WITH A DUSTING OF SNOWFALL WILL BE POSSIBLE WEST OF
THE CAPROCK ESCARPMENT TONIGHT INTO TUESDAY MORNING WITH TOTALS OF
ONE HALF TO ONE INCH EXPECTED NEAR THE NEW MEXICO STATE LINE.
THERE EXISTS A POTENTIAL FOR SNOW BANDS TO SET UP THUS PROVIDING
LOCALLY HIGHER TOTALS THOUGH THE LOCATION OF SUCH BANDS REMAINS
UNCERTAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS EVENING OR TONIGHT.

In the hours before

Special weather statement, Feb 16, 3:27 PM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
327 PM CST MON FEB 16 2015

TXZ021>044-170400-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...FARWELL...DIMMITT...
HART...TULIA...SILVERTON...QUITAQUE...MEMPHIS...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...CEDAR HILL...
MATADOR...ROARING SPRINGS...PADUCAH...HACKBERRY...MORTON...
LEVELLAND...LUBBOCK...RALLS...CROSBYTON...LORENZO...SPUR...
DICKENS...DUMONT...FINNEY...GROW...GUTHRIE...DENVER CITY...
PLAINS...BROWNFIELD...TAHOKA...O'DONNELL...GRAHAM...POST...
JAYTON...ASPERMONT
327 PM CST MON FEB 16 2015

...A RISK OF WINTRY PRECIPITATION TONIGHT...

A FAST MOVING UPPER LEVEL DISTURBANCE WILL OVERSPREAD THE REGION
AFTER SUNSET THIS EVENING AND PROVIDE INCREASING CHANCES FOR RAIN
AND PERHAPS LIGHT SNOW. PRECIPITATION IS EXPECTED TO INITIALLY
START OUT AS RAIN. EAST OF THE ESCARPMENT...RAIN WITH A FEW
FLURRIES IS EXPECTED. FOR AREAS WEST OF THE CAPROCK ESCARPMENT
SNOWFALL AMOUNTS MAY RANGE FROM A DUSTING TO ONE HALF TO ONE INCH
NEAR THE NEW MEXICO STATE LINE MAINLY AFTER MIDNIGHT. WHILE THE
LATEST FORECAST THINKING SUPPORTS MOSTLY A LIGHT RAIN EVENT...IT
IS POSSIBLE THAT ONE OR MORE SMALL SCALE SNOW BANDS MAY SET UP
GENERALLY WEST OF THE HIGHWAY 87 CORRIDOR. IF SUFFICIENTLY
STRONG...THESE COULD COOL THE LOWER ATMOSPHERE SUFFICIENTLY TO
PRODUCE MODERATE SNOWFALL THOUGH CONFIDENCE IN HEAVIER SNOW
REMAINS LOW TO MODERATE.

IF TRAVELING TONIGHT ESPECIALLY WEST THE CAPROCK ESCARPMENT...PLEASE
CHECK THE LATEST FORECAST UPDATES WHICH MAY AFFECT YOUR TRAVEL
PLANS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Terry

When
February 16, 8:00 PM CST to February 17, 6:00 AM CST
Where
Terry forecast zone
Reported by
COOP Observer
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Yoakum

When
February 16, 8:00 PM CST to February 17, 6:00 AM CST
Where
Yoakum forecast zone
Reported by
COOP Observer
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Lynn

When
February 16, 8:00 PM CST to February 17, 6:00 AM CST
Where
Lynn forecast zone
Reported by
COOP Observer
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553012, 553013, 553014.